Multiple Membership and Federal Sructures
We consider a model of the “world" with several regions that may create a unified entity or be partitioned into several unions (countries). The regions have distinct preferences over policies chosen in the country to which they belong and equally share the cost of public policies. It is known that stable \political maps" or country partitions, that do not admit a threat of secession by any group of regions, may fail to exist. To rectify this problem, in line with the recent trend for an increased autonomy and various regional arrangements, we consider federal structures, where a region can simultaneously be a part of several unions. We show that, under very general conditions, there always exists a stable federal structure.
|Date of creation:||May 2008|
|Date of revision:|
|Contact details of provider:|| Postal: |
Web page: http://www.feem.it/
More information through EDIRC
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Casella, Alessandra, 2001.
"The Role of Market Size in the Formation of Jurisdictions,"
Review of Economic Studies,
Wiley Blackwell, vol. 68(1), pages 83-108, January.
- Casella, Alessandra, 1996. "The Role of Market Size in the Formation of Jurisdictions," CEPR Discussion Papers 1429, C.E.P.R. Discussion Papers.
- Etro, Federico & Ageloni, Ignazio & Alesina, Alberto, 2005.
4553008, Harvard University Department of Economics.
- Alberto Alesina & Ignazio Angeloni & Federico Etro, 2003. "International Unions," Harvard Institute of Economic Research Working Papers 2001, Harvard - Institute of Economic Research.
- Alesina, Alberto F & Angeloni, Ignazio & Etro, Federico, 2003. "International Unions," CEPR Discussion Papers 3913, C.E.P.R. Discussion Papers.
- Alesina, Alberto & Spolaore, Enrico, 1997.
"On the Number and Size of Nations,"
The Quarterly Journal of Economics,
MIT Press, vol. 112(4), pages 1027-56, November.
- Jehiel, Philippe & Scotchmer, Suzanne, 2001. "Constitutional Rules of Exclusion in Jurisdiction Formation," Review of Economic Studies, Wiley Blackwell, vol. 68(2), pages 393-413, April.
When requesting a correction, please mention this item's handle: RePEc:fem:femwpa:2008.41. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (barbara racah)
If references are entirely missing, you can add them using this form.